Alert archive / Arizona / Special Weather Statements in 2020
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Aug 1, 2020, 8:13 PM MST. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2020, 8:13 PM MST (03:13 UTC)
- Expired
- Aug 1, 2020, 8:45 PM MST
- In force
- 32 min
- Issued by
- NWS Tucson, AZ
The radar
The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1880 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2987 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055 WWUS85 KTWC 020313 SPSTWC Special Weather Statement National Weather Service Tucson AZ 813 PM MST Sat Aug 1 2020 AZZ507-513-020345- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 813 PM MST Sat Aug 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 845 PM MST... At 812 PM MST, Doppler radar was tracking a strong thunderstorm near Hereford, or 11 miles south of Sierra Vista, moving southwest at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sierra Vista, Hereford, Palominas and Coronado National Memorial. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3152 11020 3145 10999 3133 11006 3134 11045 TIME...MOT...LOC 0312Z 040DEG 27KT 3134 11023 $$ TGD/KJS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:05 PM MST, 5 hours 8 minutes earlier.
Area forecast discussion, Aug 1, 3:05 PM MST, 5 hours 8 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 305 PM MST Sat Aug 1 2020 .SYNOPSIS...A strong ridge of high pressure will gradually weaken in the coming days, although hotter than normal temperatures will continue through next week. Isolated to scattered thunderstorms will develop each afternoon as well, though Monday and Tuesday look to be a little less active compared to the rest of the week. && .DISCUSSION...The first day of August is a hot one, with temperatures only running a few degrees behind compared to 24 hours ago. For KTUS, this means we've already hit 106. Storms have started to develop across the White Mountains and are moving toward the southwest. Cu are trying to develop along the International border as well, so we'll keep an eye on that area as the next potential spot for development. SPC Mesoanalysis shows pretty stout ML CAPE for much of the CWA at the moment, but we're going to need a little help to erode the last little bit of capping in order for things to get rolling. All that said, with a decent amount of dry air aloft and DCAPE between 1400 and 1800 J/kg, expect some gusty outflows with the stronger storms that develop this afternoon and evening along with some localized areal flooding as storms are struggling to move faster than 10 or 15 mph. When storms do become more scattered, expect the areas of greatest activity to be south to east of Tucson into this evening. As we head into the overnight hours, several Hi-Res models, including the U of A WRF models, have been consistent with bringing showers and thunderstorms through the CWA along an outflow boundary from the east. Not expecting this activity to be severe in any way, but can't rule out a few lightning strikes or elevated wind gusts. Prime time tonight looks to be between about 02/06Z and 02/12Z, with showers decreasing pretty rapidly into the daylight hours Sunday morning, with a focus from Tucson eastward. Depending on how things pan out tonight could greatly influence how Sunday shapes up. If we are worked over, that could shut things down or significantly limit showers and thunderstorms for the afternoon, which at the current time is forecast to look quite similar to today. For now though, we'll continue with the thinking that things will clear out enough tomorrow morning for another round of convection to get going Sunday afternoon. Monday and Tuesday look to be slightly down in terms of convection as the ridge breaks down and slides slightly to the east. Things should ramp back up on Wednesday and Thursday as weak troughing to the west helps advect some additional moisture into the area from the south. The trough will push through into next weekend for another potential decrease in convective activity. Despite the daily chances for showers and thunderstorms, temperatures this week will remain above average, which for Tucson means the triple digits aren't going anywhere. Boo. && .AVIATION...Valid through 03/00Z. SKC-SCT clouds, locally BKN at times, 10k-15k ft MSL through much of the period. Isolated to scattered -TSRA/-SHRA this afternoon mainly east to south of KTUS and continuing well into this evening and possibly through the night. Tstm gusts to near 45 kts may occur with stronger TSRA during the afternoon and early evening hours. SFC wind NWLY at 8-14 kts with gusts of 20-25 kts into this evening and again Sunday afternoon, otherwise wind variable to 10 kts. The strongest speeds should occur across the Upper Gila River Valley near KSAD. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect isolated to scattered mainly afternoon and evening thunderstorms favoring locations east to south of Tucson through much of next week. Overall, Monday and Tuesday may be somewhat less active days. Except for some elevated 20-foot northwest winds in the upper Gila River valley today and Sunday, 20- foot winds winds will generally follow typical diurnal patterns at less than 15 mph apart from thunderstorm wind gusts. High temperatures will remain 4 to 8 degrees above normal through the middle of next week. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning in effect until 8 PM MST this evening for AZZ501>506-509. && Carpenter/Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 1, 6:39 PM MST, 1 hour 34 minutes before
Special Weather Statement National Weather Service Tucson AZ 639 PM MST Sat Aug 1 2020 AZZ502-020230- Tohono O'odham Nation including Sells- 639 PM MST Sat Aug 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 730 PM MST... At 638 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles north of Sells, moving south at 15 mph. Dime size hail and winds in excess of 40 mph and blowing dust will be possible with this storm. Locations impacted include... Sells, Ali Chukson, No:ligk, Cababi, San Luis - Sells District and Rincon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3213 11201 3214 11186 3191 11179 3189 11200 TIME...MOT...LOC 0138Z 347DEG 11KT 3206 11193 TGD
Local storm report, Aug 1, 6:45 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
645 PM MST SAT AUG 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 22 WNW BYLAS 33.29N 110.44W
08/01/2020 E1.00 INCH GRAHAM AZ PUBLIC
QUARTER SIZE HAIL REPORTED. UNKNOWN DURATION
OF HAIL EVENT.
&&
KJSLocal storm report, Aug 1, 6:52 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
652 PM MST SAT AUG 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 22 WNW BYLAS 33.29N 110.44W
08/01/2020 E1.00 INCH GRAHAM AZ PUBLIC
QUARTER SIZE HAIL REPORTED. UNKNOWN DURATION
OF HAIL EVENT.
&&Local storm report, Aug 1, 7:14 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
714 PM MST SAT AUG 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM TSTM WND DMG 23 WNW BYLAS 33.29N 110.45W
08/01/2020 GRAHAM AZ PUBLIC
DOWN ELECTRICAL POWER LINES IN THE TOWN OF
PERIDOT, AZ. IMPACTING MULTIPLE
NEIGHBORHOODS.
&&
KJSLocal storm report, Aug 1, 7:36 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
736 PM MST SAT AUG 1 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 23 WNW BYLAS 33.29N 110.45W
08/01/2020 GRAHAM AZ PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
23 WNW BYLAS. DOWN ELECTRICAL POWER LINES IN
THE TOWN OF PERIDOT, AZ. IMPACTING MULTIPLE
NEIGHBORHOODS.
&&
KJSSpecial weather statement, Aug 1, 8:13 PM MST, 0 minutes before
Special Weather Statement National Weather Service Tucson AZ 813 PM MST Sat Aug 1 2020 AZZ507-513-020345- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 813 PM MST Sat Aug 1 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 845 PM MST... At 812 PM MST, Doppler radar was tracking a strong thunderstorm near Hereford, or 11 miles south of Sierra Vista, moving southwest at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sierra Vista, Hereford, Palominas and Coronado National Memorial. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3152 11020 3145 10999 3133 11006 3134 11045 TIME...MOT...LOC 0312Z 040DEG 27KT 3134 11023 TGD/KJS
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:06 PM MST | Areal Flood Advisory | TWC | Graham | 114 min |
| Aug 1, 5:19 PM MST | Severe Thunderstorm Warning | TWC | Graham | 41 min |
| Aug 1, 6:02 PM MST | Severe Thunderstorm Warning | TWC | Graham | 43 min |
| Aug 1, 6:05 PM MST | Special Weather Statement | TWC | Cochise | 25 min |
| Aug 1, 6:13 PM MST | Flash Flood Warning | TWC | Graham | 107 min |
| Aug 1, 6:14 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 1, 6:20 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Aug 1, 6:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 49 min |
| Aug 1, 6:39 PM MST | Special Weather Statement | TWC | Pima | 51 min |
| Aug 1, 6:58 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 2 hr |
| Aug 1, 7:03 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Aug 1, 7:15 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Aug 1, 7:45 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Aug 1, 8:37 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 119 min |
| Aug 1, 9:22 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 38 min |
| Aug 1, 10:34 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 116 min |
| Aug 2, 2:09 PM MST | Special Weather Statement | TWC | Greenlee | 36 min |
| Aug 2, 4:45 PM MST | Special Weather Statement | TWC | Graham | 30 min |
Nearby
Special Weather Statements in Arizona, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.